Illinois, 2019

Flood and Hail in Illinois, March 24, 2019

March 24, 2019 · NWS PAH · 3 events in 2 counties and zones

Multiple thunderstorms developed along and ahead of a cold front in Missouri during the late afternoon. Isolated hail and strong winds accompanied a couple of the storms as they moved east into southern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Multiple thunderstorms developed along and ahead of a cold front in Missouri during the late afternoon. Isolated hail and strong winds accompanied a couple of the storms as they moved east into southern Illinois. Mostly unidirectional wind shear through the vertical profile yielded around 40 to 50 knots of effective bulk shear. An isolated damaging wind event occurred before daytime heating began to wane, stabilizing the atmosphere. After sunset, a small complex of storms trained over the same areas for about an hour. This resulted in locally heavy rain and street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 24, 4:16 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Mar 24, 4:16 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
516 PM CDT Sun Mar 24 2019

.UPDATE...
Issued at 514 PM CDT Sun Mar 24 2019

Updated Aviation discussion for 00Z TAF Issuance.

&&

.SHORT TERM...(THIS EVENING THROUGH Tuesday NIGHT)
ISSUED AT 215 PM CDT SUN MAR 24 2019

All of the weather is essentially in the first 24 hours. Satellite
has the low over northwest Missouri. A few thunderstorms on-going
early this afternoon over northern Missouri. A few are starting to
develop along the cold front in central Missouri

As the low and associated cold front move east expect
more thunderstorms to develop. SWOMCD (see for details) recently
issued for southeast Missouri and southern Illinois. Expect storms
to develop over the next couple of hours and then develop/move
east. Severe storms are possible with hail and potentially some
damaging winds if the storms can become more linear. There is a
small tornado threat especially near the surface low mainly over
the northwest part of our CWA.

Used a combination of the latest CAMS in an attempt to follow the
main showers/storms across the area. They will likely linger into
tomorrow mainly across the northern sections.

High pressure moving across the Great Lakes will gradually dry us
out by late Monday.

.LONG TERM...(Wednesday THROUGH Sunday)
ISSUED AT 157 PM CDT SUN MAR 24 2019

Forecast confidence is rather high for a mostly dry period Wednesday
through Friday with temperatures at or above normal. Confidence
decreases over the weekend, as the medium range models struggle with
the details of an active split flow regime aloft.

On Wednesday, surface high pressure will be building to the east of
our region, as a ridge aloft builds overhead. South winds will
develop and lead to a warm up to near normal levels. The region
should remain in a warm advection pattern Thursday and Friday, but
the active surface boundary should stay to our north. Therefore, we
should warm well above normal both days, and for the most part we
should be dry through this period. However, a few light showers
cannot be ruled out over southeast Missouri, southern Illinois and
southwest Indiana.

The 12Z medium range models disagree on how much troughing will
develop over the Rockies and Intermountain West by Friday, and how
energy there will interact with a larger-scale trough over southeast
Canada and the Great Lakes. The Canadian has a closed Rockies/Plains
system with a deep surface low by 12Z Saturday, while the ECMWF
takes all of the energy and absorbs it into a more amplified
northern stream flow. The GFS is in between and has been fairly
consistent, so we will lean heavily toward its solution for the
weekend forecast.

Showers will increase from the west late Friday night and then
spread eastward through the entire area through the day Saturday. At
least a slight chance of thunderstorms will accompany the main band
of showers, but severe weather is not expected. The cold front will
move southeast through the area Saturday and should bring an end to
the showers as it passes.

The fly in the GFS ointment is a secondary wave that will stream
over the area late Saturday night through Sunday. Significant cold
advection in the low-levels will take temperatures into the mid and
upper 30s by daybreak Sunday, so it will be possible for some
snowflakes to reach the ground over portions of the area.
Temperatures Sunday will be well below normal with some locations
struggling to reach 50F.

Given the inherent lack of forecast confidence associated with this
split flow regime, expect significant adjustments to the
weekend forecast through the work week.

&&

.AVIATION...
Issued at 514 PM CDT Sun Mar 24 2019

Low VFR bases will lower to MVFR as showers/storms move in with
front this evening/overnight. Vsbys will also drop to MVFR,
although if a storm moves overhead, certainly IFR is a
possibility. The front makes its pass late tonight, after which
winds shift to the northwest, then north, and IFR cigs set in.
They will linger into/thru much of the daytime tmrw, slowly
lifting into the MVFR range during the pm hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Mar 24, 2:01 PM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
301 PM CDT Sun Mar 24 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
301 PM CDT Sun Mar 24 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe thunderstorms across most of
southeast Missouri and parts of southwest Illinois. There is a
slight risk extending east to Evansville and as far south as I-69
in west Kentucky. A marginal risk extends over the rest of the
area

Severe storms are possible this afternoon and evening. Large hail
is the main threat initially, then an increasing damaging wind
threat this evening. An isolated tornado is possible.

Refer to area River Flood Warnings and Statements for the latest
on area river flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A small chance of thunderstorms is forecast over the entire
region Friday night through Saturday. Severe weather is not
expected.

Refer to area River Flood Warnings and Statements for the latest
on area river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested over southeast Missouri and
southwest Illinois this afternoon and evening. Additional spotter
activations may be needed this evening over the rest of the area.

PS

In the hours before

Special weather statement, Mar 24, 5:45 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Paducah KY
645 PM CDT SUN MAR 24 2019

ILZ075-250030-
Jefferson IL-
645 PM CDT SUN MAR 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON COUNTY UNTIL 730 PM
CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashley, or 7 miles east of Nashville, moving east at 40 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mount Vernon, Woodlawn, Bluford, Dix and Belle Rive.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Illinois.

LAT...LON 3847 8870 3823 8871 3822 8915 3847 8915
      3848 8895
TIME...MOT...LOC 2345Z 272DEG 35KT 3838 8924

PS
Special weather statement, Mar 24, 6:20 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
720 PM CDT SUN MAR 24 2019

MOZ100-250100-
Wayne MO-
720 PM CDT SUN MAR 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE COUNTY UNTIL
800 PM CDT...

At 719 PM CDT, Doppler radar was tracking a strong thunderstorm near
Piedmont, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Piedmont and Sam A. Baker State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Missouri.

LAT...LON 3714 9076 3717 9076 3717 9074 3718 9074
      3727 9073 3728 9067 3727 9055 3732 9055
      3732 9046 3706 9045 3710 9078 3714 9078
TIME...MOT...LOC 0019Z 268DEG 19KT 3719 9080

DRS

The radar

The Paducah radar (KPAH), 117 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Perry

When
March 24, 6:48 PM CST
Where
Perry County, 5 mi SSE of Pinckneyville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.013, -89.345

Flood, Perry

When
March 24, 7:00 PM CST to 8:00 PM CST
Where
Perry County, 1 mi N of Du Quoin to 1 mi W of Du Quoin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.035, -89.230

Some street flooding was reported.

Thunderstorm Wind, Franklin

When
March 24, 7:26 PM CST
Where
Franklin County, 1 mi ESE of Christopher
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.965, -89.033

Portions of a pole barn were blown over 100 yards northeast from the original location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806028, 807410, 806024.